Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

May 26, 2021Clay County, Ottawa County, Riley County, Kansas

NWS Topeka, KS issued this special weather statement at May 26, 2021, 7:39 PM CDT for Clay County, Ottawa County, Riley County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2021, 7:39 PM CDT (00:39 UTC)
Expired
May 26, 2021, 8:45 PM CDT
In force
66 min
Issued by
NWS Topeka, KS

Counties Clay County, KS, Ottawa County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
328 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS83 KTOP 270039
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
739 PM CDT Wed May 26 2021
 
KSZ020>022-034>036-270145-
Geary-Clay-Cloud-Dickinson-Riley-Ottawa-
739 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...NORTHWESTERN
GEARY...RILEY...SOUTHEASTERN OTTAWA...CLAY AND SOUTHEASTERN CLOUD
COUNTIES UNTIL 845 PM CDT...

At 738 PM CDT, emergency management reported strong winds from 
dissipating showers gusting up to 55 mph. It is possible you may 
hear no thunder and have little to no rain with these strong winds.

Locations impacted include...
Manhattan, Junction City, Clay Center, Minneapolis, Ogden, Wakefield,
Riley, Bennington, Milford, Leonardville, Morganville, Green, Culver,
Wells, Manchester, Longford, Oak Hill, Niles, Talmage and Idana.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3957 9717 3940 9673 3909 9649 3899 9737
      3895 9736 3896 9786 3898 9789
TIME...MOT...LOC 0038Z 250DEG 33KT 3913 9744 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 26, 6:36 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 26, 6:36 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
636 PM CDT Wed May 26 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 337 PM CDT Wed May 26 2021

Latest water vapor satellite loop shows a mid level trough over
western Montana and western Wyoming at 1945Z. Profilers show some
perturbations emanating from the Rockies out into the high plains .
Surface analysis had a dryline in eastern Colorado along or just
east of the front range with a warm front extending from southeast
Wyoming through northwest Kansas and into central Kansas at 18Z.
Isolated storms continue to fire along the frontal boundary this
afternoon in an unstable and moist environment with around 40 kts of
effective shear. CAMS have had a difficult time resolving the
convection today as they have not done well with the development in
central Kansas along the warm front. Outflow from earlier convection
helped to increase convergence along the warm front for additional
storm development.

For tonight, the mid level wave will move eastward increasing
forcing for ascent across the central Plains. Expect storms to fire
along the front range still and then congeal into a forward moving
MCS across southern Nebraska and northern Kansas tonight. Storms in
central Kansas may weaken as they move into a less favorable
environment before reaching north central Kansas. Increasing low
level jet will increase moisture advection into central and eastern
Kansas tonight as seen in elongating moisture transport vectors.
High PW air will be somewhere between 1 and 2 inches tonight across
central and eastern Kansas. Expect high precipitation efficiency
with the storms as they move eastward and expect some training of
storms along the southwest flank of the MCS. Would not be surprised
to see some 3 plus inches in some locations tonight. WIll continue
with the Flash Flood Watch for tonight into Thursday morning. In
addition on the south flank of the convection forecast soundings
suggest storms may remain surface based with sweeping low level
profiles as seen in hodographs, keeping the threat for a few
tornadoes through a good portion of the night. Large hail and
damaging winds will be the main hazards with the convection.

Thursday will pose another challenge depending on how far south the
outflow boundary goes across the forecast area. Models suggest that
the front and outflow boundary may set up across parts of northeast
and east central Kansas near the Turnpike. Another round of severe
convection is expected across northeast and east central Kansas with
the higher probability near and south of the boundary in the
afternoon. Convection may develop by early afternoon and then move
southeast out of the area by early evening. All modes of severe
weather will be possible once again.

Dry weather with cooler temperatures are expected for Friday through
Saturday under the influence of a mid level ridge as well as a
surface ridge into northeast Kansas. Rain chances return late in the
weekend into early next week as a series of waves moves through the
nearly westerly mid level flow across the Plains. Highs will be in
the 60s to the lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 620 PM CDT Wed May 26 2021

VFR continues at KTOP/KFOE/KMHK with latest model guidance
anticipating isolated TSRA to impact KMHK as early as 01Z before a
more organized cluster of TSRA drops east and southeast from
southern NE after 06Z. Adjusted timing back some at terminals,
going prevailing with moderate TSRA and MVFR visibilities until
clearing from west to east in the 12Z to 14Z time frame.
Additional TSRA is possible near KTOP/KFOE aft 19Z, however
confidence remains too low for mention, dependent upon where the
boundary sets up. Winds increase and back towards the west
southwest during the afternoon Thursday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 PM CDT this evening through Thursday
morning for KSZ012-024-026-038>040-055-056.

Flash Flood Watch through Thursday morning for KSZ008>011-
020>023-036.

&&

DISCUSSION...53
AVIATION...22
Hazardous weather outlook, May 26, 6:12 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
612 PM CDT Wed May 26 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-272315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
612 PM CDT Wed May 26 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are forecast to move into north central
Kansas this evening and through northeast and east central Kansas
overnight. With storms expected to be in a large cluster,
damaging winds up to 80 mph and large hail up to golf ball sizes
are the primary hazards. Although a tornado can not be ruled out
if a discrete storm develops south of the main cluster.

The thunderstorms are forecast to be efficient rain producers as
well, with some locations possibly receiving 1 to 3 inches of
rain in a short period of time. Because of this, a flash flood
watch has been issued for tonight and into Thursday morning for
areas along and north of a line from Ottawa to Junction City.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms could redevelop across east central Kansas
Thursday afternoon. Again large hail, damaging winds and very
heavy rainfall will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind damage, large hail and rainfall
amounts over one inch to the National Weather Service in Topeka.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 26, 5:59 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Topeka KS
559 PM CDT Wed May 26 2021

KSZ034-262330-
Ottawa-
559 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTAWA COUNTY UNTIL
630 PM CDT...

At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Beverly, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tescott and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3924 9793 3925 9792 3908 9767 3896 9781
      3896 9793
TIME...MOT...LOC 2258Z 222DEG 15KT 3907 9800
Special weather statement, May 26, 6:51 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
651 PM CDT Wed May 26 2021

KSZ020>022-034-270045-
Clay-Cloud-Riley-Ottawa-
651 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...NORTHERN
OTTAWA...CLAY AND CLOUD COUNTIES UNTIL 745 PM CDT...

At 651 PM CDT, Doppler Radar was tracking strong winds from
dissipating showers that could gust up to 55 mph. It is possible you
may hear no thunder and have little to no rain with these strong
winds.

Locations impacted include...
Concordia, Clay Center, Riley, Miltonvale, Glasco, Leonardville,
Delphos, Morganville, Randolph, Green, Aurora and Idana.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
north central and northeastern Kansas.

LAT...LON 3955 9793 3956 9673 3923 9676 3928 9793
TIME...MOT...LOC 2351Z 271DEG 44KT 3943 9723
Special weather statement, May 26, 7:21 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
721 PM CDT Wed May 26 2021

KSZ035-270100-
Dickinson-
721 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DICKINSON COUNTY UNTIL
800 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Solomon, moving east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Abilene, Chapman, Solomon, Enterprise and Woodbine.

This includes Interstate 70 between mile markers 267 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central and east central Kansas.

LAT...LON 3900 9737 3900 9696 3896 9696 3898 9695
      3897 9695 3898 9694 3897 9693 3887 9693
      3887 9692 3876 9693 3875 9737
TIME...MOT...LOC 0020Z 267DEG 31KT 3888 9736
Local storm report, May 26, 7:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
725 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     NON-TSTM WND GST 2 SSE CONCORDIA         39.55N 97.65W
05/26/2021  M55 MPH          CLOUD              KS   ASOS

            ASOS STATION KCNK CONCORDIA.

&&

JW
Special weather statement, May 26, 7:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
739 PM CDT Wed May 26 2021

KSZ020>022-034>036-270145-
Geary-Clay-Cloud-Dickinson-Riley-Ottawa-
739 PM CDT Wed May 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...NORTHWESTERN
GEARY...RILEY...SOUTHEASTERN OTTAWA...CLAY AND SOUTHEASTERN CLOUD
COUNTIES UNTIL 845 PM CDT...

At 738 PM CDT, emergency management reported strong winds from
dissipating showers gusting up to 55 mph. It is possible you may
hear no thunder and have little to no rain with these strong winds.

Locations impacted include...
Manhattan, Junction City, Clay Center, Minneapolis, Ogden, Wakefield,
Riley, Bennington, Milford, Leonardville, Morganville, Green, Culver,
Wells, Manchester, Longford, Oak Hill, Niles, Talmage and Idana.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
central, north central, northeastern and east central Kansas.

LAT...LON 3957 9717 3940 9673 3909 9649 3899 9737
      3895 9736 3896 9786 3898 9789
TIME...MOT...LOC 0038Z 250DEG 33KT 3913 9744

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:21 PM CDTSpecial Weather StatementTOPDickinson39 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningTOPCloud, Republic30 min
May 27, 12:18 AM CDTTornado WarningTOPDickinson, Morris13 min
May 27, 12:37 AM CDTSpecial Weather StatementTOPMorris53 min
May 27, 12:42 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 12:44 AM CDTSevere Thunderstorm WarningTOPMorris46 min
May 27, 12:52 AM CDTAreal Flood AdvisoryTOPDickinson, Morris4 hr
May 27, 12:58 AM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee47 min
May 27, 1:12 AM CDTSevere Thunderstorm WarningTOPCloud, Republic33 min
May 27, 1:23 AM CDTSpecial Weather StatementTOPShawnee, Wabaunsee67 min
May 27, 1:25 AM CDTSpecial Weather StatementTOPLyon35 min
May 27, 1:37 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington23 min
May 27, 1:41 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington49 min
May 27, 1:42 AM CDTSpecial Weather StatementTOPCoffey48 min
May 27, 1:45 AM CDTSpecial Weather StatementTOPOsage45 min
May 27, 2:01 AM CDTSpecial Weather StatementTOPJackson59 min
May 27, 2:03 AM CDTSpecial Weather StatementTOPDouglas, Jefferson57 min
May 27, 2:08 AM CDTSpecial Weather StatementTOPCloud37 min
May 27, 2:19 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington41 min
May 27, 2:54 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley51 min
May 27, 3:06 AM CDTSpecial Weather StatementTOPDouglas54 min
May 27, 3:46 AM CDTAreal Flood AdvisoryTOPMarshall, Riley, Washington4 hr
May 27, 4:22 AM CDTSpecial Weather StatementTOPMorris, Wabaunsee23 min
May 27, 4:29 AM CDTAreal Flood WarningTOPDickinson, Morris6 hr
May 27, 4:43 AM CDTSpecial Weather StatementTOPWabaunsee32 min
May 27, 5:01 AM CDTAreal Flood AdvisoryTOPGeary, Morris18 min
May 27, 5:11 AM CDTSpecial Weather StatementTOPShawnee34 min
May 27, 5:18 AM CDTFlash Flood WarningTOPGeary, Morris4 hr
May 27, 5:31 AM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee29 min
May 27, 5:41 AM CDTSpecial Weather StatementTOPLyon34 min
May 27, 5:53 AM CDTSevere Thunderstorm WarningTOPDouglas, Franklin, Osage52 min
May 27, 6:14 AM CDTFlash Flood WarningTOPLyon, Morris, Wabaunsee3 hr
May 27, 6:23 AM CDTSpecial Weather StatementTOPAnderson37 min
May 27, 6:48 AM CDTSpecial Weather StatementTOPFranklin27 min
May 27, 8:43 AM CDTAreal Flood WarningTOPLyon, Morris, Wabaunsee8 hr
May 27, 8:59 AM CDTAreal Flood WarningTOPGeary, Morris14 hr
May 27, 10:04 AM CDTFlash Flood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage9 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPWabaunsee8 hr
May 27, 10:46 AM CDTRiver Flood WarningTOPShawnee7 hr
May 27, 10:59 AM CDTAreal Flood WarningTOPMorris20 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon26 hr
May 27, 2:31 PM CDTRiver Flood WarningTOPLyon32 hr
May 27, 2:54 PM CDTRiver Flood WarningTOPLyon, Osage16 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.